Kansas, 2011

Hail in Kansas, May 18, 2011

May 18, 2011 · NWS GLD · 3 events in 2 counties and zones

Strong thunderstorms moved northeast from Colorado into western Kansas during the evening hours, resulting in several reports of penny to quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved northeast from Colorado into western Kansas during the evening hours, resulting in several reports of penny to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 4:19 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, May 18, 4:19 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED MAY 18 2011

.SHORT TERM (TONIGHT-FRIDAY)...
302 PM MDT WED MAY 18 2011

TROUGH OVER THE FOUR CORNERS AREA CONTINUES TO COMPLICATE THE
FORECAST DURING THIS PERIOD...WITH MULTIPLE SHORT WAVE TROUGHS
MOVING THROUGH THE CWA DURING THIS PERIOD.

TONIGHT UPPER LEVEL TROUGH OVER THE FOUR CORNERS AREA WILL BEGIN TO
MOVE EAST.  A JET WILL ROUND THE BASE OF THE TROUGH...WITH THE LEFT
EXIT OF THE JET STREAK MOVING OVER THE AREA AFTER MIDNIGHT.
MEANWHILE A 850MB JET DEVELOPS OVER THE EASTER PORTIONS OF THE
CWA...BRINGING MOISTURE INTO THE AREA.  A SHORT WAVE TROUGH AT 700MB
WILL PASS OVER THE CWA DURING THE OVERNIGHT HOURS.  BEHIND THE SHORT
WAVE THE SURFACE LOW OVER THE OKLAHOMA AND TEXAS PANHANDLES WILL
MOVE NORTH...PUSHING A WARM FRONT AHEAD OF IT.  WIND MAY BE BREEZY
AHEAD OF THE WARM FRONT DUE TO A STRONG PRESSURE GRADIENT.  WITH
AMPLE LIFT AND THE SURFACE AND MID LEVEL WINDS BRINGING MOISTURE
INTO THE CWA...BELIEVE CURRENT CHANCES WERE ON TRACK.  TWEAKED THE
PRECIP. CHANCES...ORIENTATING THEM IN A MORE SOUTHEAST TO NORTHWEST
FASHION IN CONSIDERATION OF THE 850MB AND SURFACE FLOW.  LOWEST
CHANCES WERE IN THE SOUTHWEST WITH HIGHEST IN THE NORTHEAST.  MAY
HAVE SOME STRONG THUNDERSTORMS DEVELOP OVER EASTERN COLORADO WHERE
THE BETTER INSTABILITIES ARE LOCATED.  AREAS SOUTH OF I-70 MAY ALSO
SEE SOME STRONG THUNDERSTORMS OVERNIGHT MOVE IN...DUE TO BETTER
INSTABILITY AND SHEAR TO THE SOUTH AND SOUTHEAST.

THURSDAY THE 500MB JET CONTINUES TO RESIDE OVER THE CWA...WITH THE
LEFT EXIT REGION OF THE JET STREAK OVER THE WESTERN CWA.  850MB JET
LINGERS OVER THE EASTERN AREAS DURING THE MORNING HOURS...WITH THE
EASTERN CWA CONTINUING TO RECEIVE GOOD MOISTURE ADVECTION.  500MB
VORTICITY AND 700MB LIFT ALSO MOVE OVER THE CWA DURING THE DAY.  THE
SURFACE LOW CONTINUES TO MOVE NORTH...BRINGING THE WARM FRONT INTO
THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS.  THE FRONT
LOOKS TO STALL AROUND I-70 DURING THE AFTERNOON.

DEPENDING ON WHICH MODEL IS CONSULTED...THE DRIER AIR BEHIND THE
FRONT MAY BEGIN TO MOVE IN DURING THE EARLY AFTERNOON OR THE LATE
AFTERNOON.  DECIDED TO GO WITH THE SREF SOLUTION OF THE DRIER AIR
MOVING IN DURING THE EARLY AFTERNOON IN THE SOUTHERN AREAS...AS THE
NAM SOLUTION SEEMS TO BE SOME WHAT SLOW...BRINGING THE DRY AIR IN
LATE AFTERNOON.  THE GFS WAS STILL TOO AGGRESSIVE WITH THE DRY AIR.
WITH THE MOISTURE BEGINNING TO LEAVE THE AREA DURING THE
AFTERNOON...CHANCES DROP.  STILL HAVE THE HIGHEST IN THE
NORTHEAST...WHICH WILL HAVE THE MOISTURE THE LONGEST AS IT MOVES
NORTHEAST.  DID INCREASE THE COVERAGE OF THUNDERSTORMS DURING THE
AFTERNOON AS MUCAPE AND 0-6KM SHEAR INCREASE.  STRONGEST
THUNDERSTORMS WILL LIKELY BE IN THE SOUTH AND EAST WHERE THE BEST
SHEAR AND INSTABILITY WILL BE.  HOWEVER THESE AREAS ALSO ARE AT RISK
FOR A LACK OF MOISTURE DURING THE AFTERNOON.

THURSDAY NIGHT THE TROUGH TO THE WEST CONTINUES TO BRING 500MB
VORTICITY AND 700MB LIFT OVER THE AREA.  THE LIMITING FACTOR WILL BE
THE MOISTURE.  BOTH THE SREF AND THE NAM HAVE WRAP AROUND MID LEVEL
MOISTURE COME INTO THE WESTERN CWA AND PROGRESS EAST...LEAVING THE
EASTERN EDGE OF THE CWA IN THE DRY AIR.  HOWEVER THE BEST LIFT WILL
BE OVER THE EASTERN HALF OF THE CWA.  DID NOT CHANGE POPS AS THEY
SEEMED TO REFLECT THE WRAP AROUND MOISTURE OVER THE WEST AND THE
BETTER LIFTING IN THE EAST.  LOWEST CHANCES WILL EXIST OVER THE
SOUTHWEST AND HIGHEST WILL BE IN THE NORTHEAST.

FRIDAY AND FRIDAY NIGHT THE TROUGH CONTINUES TO BRING 500MB
VORTICITY AND 700MB LIFT OVER THE CWA.  THE WRAP AROUND MOISTURE
BEGINS TO DISSIPATE AS THE MID LEVEL LOW MOVES NORTH FOLLOWING THE
UPPER LEVEL TROUGH.  SAME THINKING WITH POPS AS THURSDAY...WITH
BETTER MOISTURE IN THE NORTH BUT BETTER LIFTING OVER THE EAST AND
SOUTH.  TRENDED POPS TO DECREASE FROM NORTH TO SOUTH.

CHANGED TEMPERATURES LITTLE FROM PREVIOUS SHIFT.  CLOUDS AND
MOISTURE WILL HELP LOW TEMPERATURES STAY IN THE MID 40S TO LOW 50S.
HIGHS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL AS THE WARM FRONT ON
THURSDAY MOVES IN AND SOUTH WINDS CONTINUE ON FRIDAY.  HOWEVER THE
POSITION AND SPEED OF THE DRY SLOT WILL GREATLY AFFECT
TEMPERATURES.  TEMPERATURES MAY BE TOO COOL IF THE DRY SLOT MOVES
NORTH FASTER THAN CURRENT THINKING.

.LONG TERM (SATURDAY-WEDNESDAY)...
302 PM MDT WED MAY 18 2011

TROUGH THAT HAS BEEN RESIDING OVER THE ROCKIES WILL MOVE NORTHEAST
SATURDAY...RESIDING NORTH OF THE CWA SUNDAY BEFORE MOVING OVER THE
GREAT LAKES ON MONDAY.  AREAS NORTH OF I-70 MAY SEE SOME ISOLATED
SHOWERS AND THUNDERSTORMS SATURDAY AS THE TROUGH MOVES NORTH.

SUNDAY INTRODUCED SLIGHT CHANCES FOR THE AREA DESPITE THE SHORT WAVE
RIDGE MOVING IN...AS POINT SOUNDINGS SHOW THE CONVECTIVE TEMPERATURE
BEING REACHED DURING THE AFTERNOON.  WITH LITTLE CIN PRESENT AND
SOME CAPE...COULD SEE SOME ISOLATED THUNDERSTORMS DURING THE HEAT OF
THE DAY.

THE NEXT TROUGH MOVES ON SHORE SUNDAY.  MODELS AGREE WITH THE
INITIAL PLACEMENT OF THE TROUGH AS IT MOVES ON SHORE...HOWEVER
DIFFERENCES BEGIN TO ARISE WITH HOW FAST IT PROGRESSES EAST.  GFS
ENSEMBLE MEMBERS HAVE THE TROUGH DIGGING OVER CALIFORNIA THROUGH
TUESDAY MORNING...THEN MOVING TO THE 4 CORNERS AREA BY WEDNESDAY
MORNING.  HOWEVER THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE TROUGH
PROGRESS EAST...MOVING OVER THE 4 CORNERS AREA BY MONDAY MORNING.
THE OPERATIONAL MODELS HAVE THE TROUGH OVER WESTERN KANSAS BY
WEDNESDAY MORNING.

DUE TO THE LARGE INCONSISTENCIES BETWEEN THE GFS ENSEMBLES AND THE
OPERATIONAL MODELS...HAVE KEPT SHOWER AND THUNDERSTORM CHANCES IN
THE 20 TO 30 PERCENT RANGE...WITH THE NORTHERN AREAS HAVING THE
HIGHEST CHANCES.

EAST TO SOUTHEAST WINDS WILL BRING SLIGHTLY WARMER THAN NORMAL
TEMPERATURES TO THE SOUTHERN PARTS OF THE CWA FROM SATURDAY THROUGH
MONDAY.  COOLER BUT MORE SEASONAL TEMPERATURES WILL RETURN TUESDAY
AND WEDNESDAY.

JTL
&&

.AVIATION...
519 PM MDT WED MAY 18 2011

FOR THE 00Z TAFS...S/W TROUGH CURRENTLY MOVING ACROSS 4-CORNERS
REGION INTO CO. SHOWERS AND ISOLD T-STORMS HAVE FORMED IN CENTRAL
AND SOUTHERN CO. EXPECT THIS ACTIVITY TO INCREASE IN COVERAGE AND
MOVE NORTHEAST. LATEST MET/MAV GUIDANCE STILL NOT HANDLING IFR
CIGS/VIS AT BOTH LOCATIONS WELL. THE GUIDANCE DOES SHOW
DETERIORATING CONDS AT BOTH LOCATIONS. WILL START WITH CURRENT
CONDS...WHICH ARE AT BOTH TERMINALS IFR...AND WILL SLOWLY LOWER
CIGS/VIS THROUGH THE NIGHT AND MORNING. EXPECT TO SEE LIFR AND
POSSIBLE VLIFR BY 12Z AT BOTH LOCATIONS IN -RA AND BR/FG. WILL SEE
AN IMPROVEMENT AT KGLD TO MVFR AROUND 21Z...HOWEVER...KMCK WILL
STAY IFR THROUGH THE AFTERNOON.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 18, 9:33 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT WED MAY 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT WED MAY 18 2011 /1133 AM CDT WED MAY 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN COLORADO LATE THIS
AFTERNOON AND MOVE ACROSS THE AREA PRIMARILY DURING THE EVENING HOURS.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE BEST CHANCE FOR SEVERE
THUNDERSTORMS OCCURRING PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. LARGE
HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO CANNOT
BE RULED OUT. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. THESE STORMS MAY
ONCE AGAIN BECOME SEVERE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL
AND STRONG WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE FRIDAY THROUGH TUESDAY...WITH CLOUD TO GROUND
LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 18, 6:29 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             KIT CARSON              38.76N 102.80W
05/18/2011  E0.88 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

BAS
Special weather statement, May 18, 6:32 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT WED MAY 18 2011

COZ092-190230-
CHEYENNE COUNTY-
732 PM MDT WED MAY 18 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIT CARSON...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3862 10291 3897 10292 3902 10239 3865 10226
TIME...MOT...LOC 0132Z 249DEG 15KT 3872 10272

ROBINSON
Special weather statement, May 18, 7:18 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT WED MAY 18 2011

COZ091-092-190245-
CHEYENNE COUNTY-KIT CARSON COUNTY-
818 PM MDT WED MAY 18 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHEYENNE WELLS...MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3922 10243 3904 10209 3879 10240 3901 10266
TIME...MOT...LOC 0219Z 218DEG 25KT 3895 10240

ROBINSON

The radar

The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sherman

When
May 18, 8:51 PM MST
Where
Sherman County, 2.81 mi S of Goodland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -101.710

Hail, Logan

When
May 18, 10:10 PM CST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.130, -100.850

Hail, Logan

When
May 18, 10:25 PM CST
Where
Logan County, Oakley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.130, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292404, 292412, 292405.